Colorado, 2023

Damaging Winds in Colorado, July 28, 2023

July 28, 2023 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced short-lived but intense wind gusts in northern Weld County. A peak gust to 71 mph was observed near Pawnee National Grasslands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced short-lived but intense wind gusts in northern Weld County. A peak gust to 71 mph was observed near Pawnee National Grasslands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 28, 4:30 AM MST, 14 minutes earlier.

Area forecast discussion, Jul 28, 4:30 AM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
530 AM MDT Fri Jul 28 2023

.SHORT TERM...(Today and tonight)
Issued at 317 AM MDT Fri Jul 28 2023

Night time convection just won't go away across our western and
northern periphery of the county warning area. Scattered showers
and thunderstorms continue rolling from west to east over the
mountains and bleeding out over the northern plains across Larimer
and Weld counties. Appears the culprit is a 40-50kt jet streak
which is stretched across a broad area over the northern Great
Basin this morning. Have added pops through the rest of tonight
and even some through this morning as well.

The synoptic pattern hasn't changed much overall with a broad ridge
of high pressure stretched across much of the desert southwest
through the southern high plains. The center of the ridge over New
Mexico is forecast to slowly inch northward near the Four corners
region tonight. The thermal ridge also nudges into western/central
Colorado with slight warming at 700mb. High temperatures today would
expect 1-2 degrees warming over Thursday.

Moisture levels appear unchanged from yesterday with precipitable
water values around .8" over the Front Range to over an inch across
the plains. Best chances for storms today will be over mountains and
elevated regions of the plains, especially near the Wyoming and
Nebraska border areas in proximity to the upper jet. SPC has that
region in a marginal risk for severe storms and that looks good.
Main impact will be damaging winds with DCAPE values close to
1500j/kg. In fact, latest HRRR has storms with peak winds in
excess of 60kt as storms cross our northern border areas this
afternoon. Other areas will see garden variety showers and storms
with only brief rain and gusty winds up to 40 mph.

.LONG TERM...(Saturday through Thursday)
Issued at 317 AM MDT Fri Jul 28 2023

Our summer of storms looks to continue through the long term
forecast period.

A strong ridge will be firmly anchored over the region this
weekend, with an expansive area of 597dam heights progged by the
GEFS/ECME Saturday and Sunday. Unsurprisingly, temperatures are
expected to remain above normal this weekend, with guidance
generally keeping highs in the low to mid 90s across the plains...
though afternoon highs will likely be limited somewhat by
afternoon convection/cloud cover.

Speaking of convection... guidance is generally a bit more
bullish with thunderstorms on Saturday afternoon. Forecast
soundings show roughly 1000-2000 J/kg of MLCAPE across the plains
where a plume of 50+F dew points is expected to remain in place
underneath steep mid-level lapse rates and adequate deep layer
shear. Assuming a few storms can survive the weak capping across
the lower elevations... a marginal hail/wind threat should emerge
in the afternoon and evening hours, especially north of I-70.
Additional afternoon storms are forecast on Sunday but the overall
severe threat looks a touch lower.

The center of the strong upper ridge is expected to move into the
Great Plains by next week, allowing for a plume of moisture to
advect into the Rockies. While the more anomalous precipitable
water amounts will be centered well to our northwest (GEFS
M-Climate Percentiles near the climatological max near the
UT/ID/WY border Wednesday), we'll still be sitting at 100-175% of
normal for this time of year. The combination of weak (<20kt) flow
aloft, increasing instability, and above normal moisture should
allow for widespread showers and thunderstorms to develop during
the afternoon hours, with the potential for heavy rain at times
across the high country and portions of the lower elevations.
Still a bit too early to focus on details, but it looks likely
that we'll start the first week of August with wet conditions
across the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 524 AM MDT Fri Jul 28 2023

Early morning showers/storms should stay just north of local
terminals but there will be a wind shift from the northwest by 12z
at DEN/BJC. Another round of showers/storms this afternoon/evening
but overall coverage for thunderstorms looks more isolated. Higher
coverage of storms will be further north near CYS ridge and south
over the Palmer Divide. Have included a tempo group for mainly
gusty outflow winds from the showers later this afternoon.

&&

.HYDROLOGY...
Issued at 317 AM MDT Fri Jul 28 2023

Limited threat of flash flooding today over the fire burn scars
with generally limited moisture/instability and ample storm
motions. Main threats will be strong and gusty winds but only
brief moderate rain.

A limited threat of burn area flash flooding will continue this
weekend with scattered afternoon showers and storms likely across
the high country. The heavy rain potential will gradually increase
into next week as better moisture works into the region.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Hiris
AVIATION...Entrekin
HYDROLOGY...Entrekin/Hiris
Hazardous weather outlook, Jul 28, 2:41 AM MST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
341 AM MDT Fri Jul 28 2023

COZ030>051-290945-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
341 AM MDT Fri Jul 28 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will continue over the
mountains and portions of the plains early this morning. Another
round of storms can be expected over the mountains and plains
this afternoon and evening. Strong and gusty outflow winds up to
60 mph are possible with the stronger storms along with brief
moderate to heavy rain. The strongest storms are expected to be
over the northern border areas with Wyoming and Nebraska. The
storms will gradually diminish towards midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances of showers and thunderstorms will gradually increase this
weekend into next week. An isolated strong to severe storm may
develop Saturday afternoon across the I-25 corridor and adjacent
plains, with large hail and strong wind gusts possible. As
moisture increases next week, locally heavy rainfall will be
possible, especially across the high country and urban corridor.
Above normal temperatures are also forecast through early next
week, with a gradual cooling trend after the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight. However
reports of damaging winds will be appreciated.

The radar

The Cheyenne radar (KCYS), 17 km away, was scanning. The volume nearest the first event began at 11:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weld

When
July 28, 4:44 AM MST
Where
Weld County, 6.93 mi N of Rockport
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.000, -104.770

Thunderstorm Wind, Weld

When
July 28, 5:55 AM MST
Where
Weld County, 4.28 mi NNW of Pawnee Buttes
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
40.880, -104.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123514, 1123513.